Nebraska, 2008

Tornado and Flash Flooding in Nebraska, June 23 to 24, 2008

June 23 to 24, 2008 · NWS GID · 11 events in 6 counties and zones

An upper level disturbance interacting with surface boundaries left from previous convection brought another round of thunderstorms to south central Nebraska. A southerly low level jet helped to sustain thunderstorms well into the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
$230,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level disturbance interacting with surface boundaries left from previous convection brought another round of thunderstorms to south central Nebraska. A southerly low level jet helped to sustain thunderstorms well into the overnight hours. Some thunderstorms were severe, with penny to quarter size hail reported. A brief and weak tornado occurred near Cozad. Locally heavy rain and flash flooding was also reported, with as much as 2 to 6 inches falling in portions of Adams, Hall, and Buffalo Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 23, 11:21 PM CST, 31 minutes earlier.

Area forecast discussion, Jun 23, 11:21 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1221 AM CDT TUE JUN 24 2008

.AVIATION...06Z TAF. MAIN FOCUS IS ON TIMING OF THUNDERSTORMS
THROUGH THE TAF PERIOD. THUNDERSTORMS ARE NOW BEGINNING TO REALLY
DEVELOP...INCREASING IN BOTH COVERAGE AND INTENSITY TO THE SOUTH
AND WEST OF KGRI. THESE THUNDERSTORMS WILL BEGIN TO IMPACT KGRI
OVER THE NEXT FEW HOURS. THE ENVIRONMENT WILL CONTINUE TO BE
FAVORABLE FOR THUNDERSTORMS THROUGH THE DAY TODAY AND WILL INCLUDE
AT LEAST A MENTION OF THUNDERSTORMS IN THE KGRI TAF THROUGH 7 PM
THIS EVENING. THERE IS ALSO A CHANCE FOR SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS.

&&

.PREV DISCUSSION... /ISSUED 250 PM CDT MON JUN 23 2008/

SHORT TERM...THROUGH 12Z WEDNESDAY. THE FOCUS IS STORM
CHANCES TONIGHT. CURRENTLY DEBRIS TYPE CLOUDS ROLLING
ACROSS THE CWFA WITH MID LEVEL CLOUD DECK AND A PASSING
SPRINKLE. VERY SHARP MID LEVEL MOISTURE AXIS...WITH MUCH
DRIER AIR OVER THE KOAX CWFA THAN HOURS. THESE SHOWERS
ARE MOVING INTO THAT AREA AND DYING. THOUGH THERE IS AN
OUTSIDE SHOT AT ONE OR TWO CELLS GETTING SOME LEGS...
GENERALLY BELIEVE THIS IS A NON EVENT THROUGH THE REST
OF THE AFTERNOON.

DURING THE MID TO LATE EVENING HOURS...WE SHOULD SEE AN
INCREASE IN STORMS COMING IN FROM THE WEST...AND THEN
DEVELOPING OVER OVER THE CWFA AS WARM ADVECTION AND
MOISTURE TRANSPORT INCREASE FURTHER WITH LOW LEVEL JET. WE MAY
STRUGGLE JUST A BIT BEHIND THIS CURRENT COMPLEX WITH SOME
SUBSIDENCE...BUT PLENTY OF LIFT APPEARS TO COME IN BY
LATE EVENING AND BEYOND. CONTINUED WITH HIGH PRECIPITATION
CHANCES OF 70+ PERCENT...AND A MENTION OF LOCALLY HEAVY
RAINFALL.

REALLY DIDN/T HAVE A LOT OF TIME TODAY TO LOOK MUCH BEYOND
TONIGHT. HAVE KEPT TEMPERATURES ON THE MODEST SIDE TUESDAY
WITH SOME UNCERTAINTY ABOUT THE AMOUNT OF CLOUDS WHICH WILL
HAVE AROUND. IF A GOOD CONVECTIVE COMPLEX CAN FORM AND MOVE
EAST...THE CWFA MAY CLEAR OUT...DESPITE MODEL DEPICTIONS OF
LOW/MID CLOUDS MUCH OF THE DAY. ON THE OTHER SIDE...WE MAY
SEE SOMETHING LIKE TODAY WHERE DEBRIS CLOUDS HANG AROUND AND
TEMPERATURES STRUGGLE FOR 80 0VER A THIRD OF THE CWFA. DID
KEEP THE SMALL PRECIPITATION CHANCES EAST/SOUTH DURING THE
DAY...ALTHOUGH AM NOT OVERLY SOLD WE WILL HAVE MUCH LINGERING
AROUND.

LONG TERM...12Z WEDNESDAY THROUGH MONDAY. MAIN FORECAST CONCERNS
WILL BE CHANCES FOR THUNDERSTORMS ON AND OFF THROUGH THE PERIOD.

WEAK UPPER RIDGE IN PLACE ACROSS THE AREA ON WEDNESDAY GIVES WAY AS
AN UPPER LOW SWINGS THROUGH THE NORTHERN STREAM LATE IN THE WEEK.
OVER THE WEEKEND THE UPPER LOW LINGERS IN THE GREAT LAKES AREA
OCCASIONALLY SENDING A SHORT WAVE INTO THE AREA. A RIDGE STARTS TO
BUILD IN THE WEST EARLY NEXT WEEK. MODELS FAIRLY SIMILAR WITH THE
MAIN FEATURES THROUGH THIS WEEK...BUT HAVE A FEW MORE DIFFERENCES
DURING THE WEEKEND AND EARLY NEXT WEEK.

THE WEAK UPPER RIDGE WEDNESDAY SHOULD KEEP THINGS DRY AND WARM
ACROSS THE AREA. WEDNESDAY NIGHT A WEAK WAVE MOVES OVER THE RIDGE
AND THERE IS A CHANCE FOR THUNDERSTORMS. THE BEST CHANCES WILL BE IN
THE NORTHERN PART OF THE FORECAST AREA. ANOTHER WEAK WAVE MOVES
THROUGH THE AREA THURSDAY. A SURFACE LOW TO THE WEST ALLOWS FOR A
RETURN FLOW OF MOISTURE TO THE AREA AND THUNDERSTORM CHANCES
CONTINUE.

HYDROLOGY...RISK FOR LOCALLY HEAVY RAIN EXISTS TONIGHT FOR THE
CWFA. ISOLATED 1 TO 3 INCH RAINS LAST NIGHT GIVE A LITTLE MORE
CREDENCE TO SOME SIMILAR AMOUNTS TONIGHT...POSSIBLY ON A MORE WIDESPREAD
BASIS. MOISTURE FEED INTO THE REGION IS GOOD...THOUGH
PRECIPITABLE WATER VALUES ARE REALLY SEASONALLY NORMAL. THOUGH
THERE REMAIN AREAS THAT JUST REALLY CAN/T TAKE A LOT OF RAIN...A
DECENT PART OF THE CWFA COULD ABSORB A QUICK INCH OR SO FAIRLY
WELL...GIVEN WE ARE NOW IN THE PRIME OF GROWING SEASON AND WITH
MORE HIT/MISS RAIN COVERAGE THE LAST WEEK OR SO. DO EXPECT SOME 2
TO 3 INCH RAINS...AS THAT IS COMMON WITH ANY CONVECTIVE EVENT THIS
TIME OF YEAR...BUT WILL HOLD OFF ON ANY FLOODING HEADLINES AT THIS
TIME. WHILE THERE ARE CHANCES FOR THUNDERSTORMS IN THE EXTENDED
PERIOD...THE OVERALL PATTERN CHANGES/WARMS ENOUGH THE CWFA WILL
PROBABLY SEE MORE DRY THAN WET ON A REGULAR BASIS OVER THE NEXT 5
TO 7 DAYS BEGINNING WEDNESDAY. A FRONT THURSDAY NIGHT AND FRIDAY
SEEMS TO BE THE BEST SHOT FOR ANY ORGANIZED PRECIPITATION EVENT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 23, 7:13 PM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
813 PM CDT MON JUN 23 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
813 PM CDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE INTO THE OVERNIGHT HOURS. THE
MAIN HAZARDS FROM THE STORMS WILL BE HAIL THE SIZE OF GOLFBALLS
AND DAMAGING WINDS OF 60 MPH. LOCALLY HEAVY RAINFALL AMOUNTS OF 1
TO 3 INCHES ARE ALSO POSSIBLE...WHICH MAY LEAD TO AREAS OF FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES CONTINUE INTERMITTENTLY THROUGH THE WEEK AND
INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 23, 10:55 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1155 PM CDT MON JUN 23 2008

NEZ075-240530-
ADAMS-
1155 PM CDT MON JUN 23 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA

AT 1152 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR BLADEN...OR 20 MILES SOUTHWEST OF HASTINGS...AND MOVING
NORTHEAST AT 13 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  AYR BY 1230 AM CDT

SMALL HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 23, 11:23 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1223 AM CDT TUE JUN 24 2008

NEZ061-062-240600-
BUFFALO-HALL-
1223 AM CDT TUE JUN 24 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHWESTERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA

AT 1219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AMHERST TO KEARNEY
TO 6 MILES SOUTHEAST OF GIBBON...AND MOVING NORTHEAST AT 13 MPH.

* THUNDERSTORMS WILL BE NEAR...
  AMHERST BY 1230 AM CDT
  GIBBON BY 1240 AM CDT
  SHELTON BY 100 AM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 278 AND 301.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 4 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Dawson

When
June 23, 11:52 PM CST to 11:58 PM CST
Where
Dawson County, 6.41 mi SSW of (Czd)cozad Muni Arpt to 3.26 mi WSW of Darr
Rating
EF0
Path length
5.06 mi
Path width
75 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
40.780, -100.030

A very weak tornado spun up quickly and moved south of Cozad for about 5 miles. Near the start of the damage path, a farmstead lost several large tree limbs. When the tornado crossed Highway 21, it hit another farmstead. Here it damaged a few of the outbuildings, including removing the roof off of a shed. It also damaged a grain bin. Other tree damage was noted near the end of the tornado's path by the Platte River.

Thunderstorm Wind, Dawson

When
June 23, 11:58 PM CST
Where
Dawson County, 2.81 mi S of (Czd)cozad Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.830, -99.990

Hail, Clay

When
June 24, 12:03 AM CST
Where
Clay County, Harvard
Measured
1 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
County Official
Coordinates
40.620, -98.100

Flash Flood, Dawson

When
June 24, 12:23 AM CST to 5:00 AM CST
Where
Dawson County, 4.32 mi NNW of Gothenburg to 1.85 mi W of Buffalo
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.986, -100.186

A foot of water was running over county roads north of Gothenburg.

Hail, Buffalo

When
June 24, 12:43 AM CST
Where
Buffalo County, 0.52 mi W of Miller
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.930, -99.390

Flash Flood, Buffalo

When
June 24, 1:45 AM CST to 7:00 AM CST
Where
Buffalo County, 1.63 mi WSW of Kearney to 3.33 mi N of Denman
Cause
Heavy Rain
Property damage
$70,000
Crop damage
$40,000
Reported by
Emergency Manager
Coordinates
40.687, -99.106

Widespread flooding occured across southern Buffallo county when 2 to 5.5 inches of rain fell during the early morning hours. The most significant flooding was found in and around Gibbon where they saw 5.26 inches of rainfall.

Hail, York

When
June 24, 1:50 AM CST
Where
York County, 2.61 mi W of York
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.870, -97.630

Hail, Adams

When
June 24, 1:52 AM CST
Where
Adams County, 0.87 mi NW of Hastings
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
40.590, -98.390

Hail, Adams

When
June 24, 1:55 AM CST
Where
Adams County, 1.48 mi SSW of Hastings
Measured
1 in hail
Property damage
$10,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
40.560, -98.390

Flash Flood, Adams

When
June 24, 2:30 AM CST to 7:00 AM CST
Where
Adams County, 4.84 mi NNW of Kenesaw to 9.13 mi S of (Hsi)hastings Arpt
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$20,000
Reported by
NWS Employee
Coordinates
40.692, -98.693

Water was running across several county roads over northern Adams County.

Flash Flood, Hall

When
June 24, 2:30 AM CST to 7:00 AM CST
Where
Hall County, 5.92 mi W of Wood River to 2.98 mi SW of Wood River
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$20,000
Reported by
NWS Employee
Coordinates
40.824, -98.713

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyThe tornado archive for Nebraska, 2008Warnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121252, 121253, 117594, 118473, 117595, 118508, 117596, 117597, 117598, 118513, 118517.